Minnesota, 2016

Extreme Cold in Minnesota, January 17, 2016

January 17, 2016 · NWS ARX · 5 events in 5 counties and zones

Arctic air spread over southeast Minnesota behind a strong cold front. Air temperatures on the morning of January 17th dropped well into the teens below zero and when combined with wind speeds of 10 to 15 mph, wind chills of 35 to 40 below were common.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Arctic air spread over southeast Minnesota behind a strong cold front. Air temperatures on the morning of January 17th dropped well into the teens below zero and when combined with wind speeds of 10 to 15 mph, wind chills of 35 to 40 below were common. The automated weather observing equipment at the Preston (Fillmore County) and Rochester (Olmsted County) airports both recorded a wind chill of 41 below.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 16, 9:45 PM CST, 5 hours earlier.

Area forecast discussion, Jan 16, 9:45 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
945 PM CST SAT JAN 16 2016

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 233 PM CST SAT JAN 16 2016

THE ARCTIC FRONT IS WORKING QUICKLY SOUTH ACROSS MINNESOTA EARLY
THIS AFTERNOON AND IS BEING ACCOMPANIED BY A BAND OF CLOUDS AND
SOME LIGHT SNOW. TIMING THE MOVEMENT OF THIS FEATURE PUTS IT
THROUGH THE ENTIRE FORECAST AREA VERY EARLY THIS EVENING.
ADJUSTMENTS ALREADY MADE TO THE SNOW CHANCES FOR THIS AFTERNOON AND
HAVE CARRIED THOSE TRENDS INTO TONIGHT WITH JUST A VERY SMALL
CHANCE ACROSS THE EAST EARLY AND THEN DRY FOR THE REST OF THE
NIGHT. AS THE ARCTIC HIGH PRESSURE BUILDS IN BEHIND THE
FRONT...VISIBLE SATELLITE SHOWS THE SKIES ARE CLEARING AND HAVE
INCORPORATED THIS TREND INTO THE SKY GRIDS FOR
TONIGHT...ESPECIALLY ACROSS THE SOUTHERN SECTIONS OF THE AREA.

THE MAIN CONCERN THROUGH THE PERIOD WILL BE WITH THE TEMPERATURES
AND THE ASSOCIATED WIND CHILLS. STILL EXPECTING THE COLDEST AIR AT
925 MB...-27 TO -28C...TO RESIDE OVER THE AREA LATE TONIGHT INTO
SUNDAY MORNING. 850 MB TEMPERATURES SHOULD BE AROUND -20C...AND
WHILE THIS IS CERTAINLY COLD...IT IS NOT ALL THAT OUT OF THE
ORDINARY FOR THIS TIME OF THE YEAR AS THE 16.00Z NAEFS ONLY HAS
THESE TEMPERATURES AT ABOUT 2 STANDARD DEVIATIONS BELOW NORMAL.
SURFACE TEMPERATURES SHOULD BOTTOM OUT TONIGHT IN THE SINGLE
DIGITS TO TEENS BELOW ZERO. WITH THE COLDEST AIR OVER THE WESTERN
PARTS OF THE AREA ALONG WITH NORTHWEST WINDS OF 10 TO 15
MPH...STILL EXPECTING WIND CHILLS TO GET INTO WARNING CRITERIA
ACROSS THE WEST WITH ADVISORY CRITERIA ELSEWHERE. NO CHANGES
PLANNED TO CURRENT WIND CHILL HEADLINES. VERY LITTLE WARM UP
EXPECTED SUNDAY WITH MOST LOCATIONS STAYING BELOW ZERO...BUT
ENOUGH TO ALLOW THE WESTERN SECTIONS TO COME OUT OF THE WARNING
CRITERIA. THE ENTIRE AREA SHOULD THEN HAVE ADVISORY WIND CHILLS
FOR SUNDAY AFTERNOON AND NIGHT. ONCE THE WIND CHILL WARNING
EXPIRES OR CONDITIONS ARE NO LONGER MET...IT WILL HAVE TO REPLACED
BY AN ADVISORY. THIS ADVISORY WILL LIKELY THEN BE FOR THE ENTIRE
AREA AND GO THROUGH MONDAY MORNING. ENOUGH OF WARM UP AND DROP OFF
IN THE WINDS MONDAY AFTERNOON TO LIKELY LET THE WIND CHILL
ADVISORY GO FOR AWHILE. CONDITIONS MONDAY NIGHT INTO TUESDAY
MORNING WILL THEN BE VERY MARGINAL WHETHER ANOTHER ADVISORY WILL
BE NEEDED. WHILE AIR TEMPERATURES WILL BE COLD AGAIN WITH LOWS IN
THE TEENS BELOW ZERO...THE WIND SPEEDS LOOK TO BE UNDER 5 MPH AS
THE SURFACE HIGH MOVES OVER THE REGION.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 233 PM CST SAT JAN 16 2016

THE NEXT CHANCE FOR SOME SNOW WILL BE FROM TUESDAY AFTERNOON INTO
WEDNESDAY...WITH THE BEST CHANCES CENTERED ON TUESDAY NIGHT. A
SHORT WAVE TROUGH COMING IN OFF THE NORTHERN PACIFIC WILL TOP THE
UPPER LEVEL RIDGE AXIS AND COME ACROSS THE UPPER MIDWEST. STILL
SOME DIFFERENCES ON HOW THIS ENERGY IS HANDLED BETWEEN THE 16.12Z
ECMWF AND GFS. THE ECMWF BRINGS IT THROUGH AS TWO SEPARATE WAVES
WITH THE STRONGER OF THE TWO STAYING FARTHER NORTH AND COMING
OUT OF SASKATCHEWAN AND ACROSS THE GREAT LAKES TUESDAY NIGHT AND
WEDNESDAY. THE GFS KEEPS THE ENERGY TOGETHER BRINGING AN UPPER
LEVEL LOW FROM THE HIGH PLAINS INTO THE OHIO RIVER VALLEY TUESDAY
THROUGH WEDNESDAY. THESE DIFFERENCES RESULT IN THE ECMWF PRODUCING
SOME LIGHT SNOW ACROSS THE ENTIRE AREA WHILE THE GFS WOULD JUST
BRUSH THE SOUTHERN SECTIONS. THE 16.12Z CANADIAN LOOKS A LOT LIKE
THE ECMWF SO WILL HAVE THE SNOW CHANCES ACROSS THE ENTIRE AREA
TUESDAY NIGHT BUT KEEP THEM IN THE 30 TO 40 PERCENT RANGE FOR NOW.
THE UPPER LEVEL RIDGE AXIS IS EXPECTED TO BUILD IN OVER THE REGION
TOWARD THE END OF THE PERIOD WITH SOUTHWEST FLOW DEVELOPING IN THE
LOW LEVELS OF THE ATMOSPHERE. THIS WILL ALLOW SOME WARMER AIR TO
START RETURNING TO THE REGION WITH HIGHS BACK IN THE 20S AND 30S
EXPECTED FOR THE START OF NEXT WEEKEND.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 945 PM CST SAT JAN 16 2016

MOST OF THE CLOUDS HAVE CLEARED TO THE SOUTH/SOUTHEAST THIS
EVENING...WITH SUBSIDENT/SINKING AIR PER QG DIVERGENCE AND LOW LEVEL
COLD AIR ADVECTION WORKING IN. EXPECT SKC/SCT VFR CONDITIONS THROUGH
SUN. UPPER LEVEL DISTURBANCE LOOKS TO BRING SOME MID LEVEL CLOUDS
SOUTHWARD OUT OF CANADA AND ACROSS MN SUNDAY NIGHT. A SCT-BKN050
DECK POSSIBLE FOR KRST...NOT SURE THEY WILL MAKE IT FARTHER
EAST. STILL LOOKS VFR AT THIS TIME.

SFC PRESSURE GRADIENT STAYING RELATIVELY TIGHT TONIGHT THROUGH
SUNDAY. DON/T EXPECT MUCH CHANGE IN DIRECTION OR SPEED THROUGH THE
PERIOD.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST SUNDAY FOR
     WIZ053>055-061.

     WIND CHILL ADVISORY TO NOON CST SUNDAY
     FOR WIZ017-029-032>034-041>044.

MN...WIND CHILL WARNING TO NOON CST SUNDAY FOR
     MNZ079-086-087-094-095.

     WIND CHILL ADVISORY TO NOON CST SUNDAY
     FOR MNZ088-096.

IA...WIND CHILL WARNING TO NOON CST SUNDAY FOR
     IAZ008-009-018-019.

     WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST SUNDAY FOR
     IAZ010-011-029-030.

&&

SHORT TERM...04
LONG TERM...04
AVIATION...RIECK
Hazardous weather outlook, Jan 16, 12:12 PM CST, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1212 PM CST SAT JAN 16 2016

IAZ010-011-029-030-MNZ088-096-WIZ017-029-032>034-041>044-053>055-
061-171200-
WINNESHIEK-ALLAMAKEE-FAYETTE-CLAYTON-WINONA-HOUSTON-TAYLOR-CLARK-
BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
CRAWFORD-RICHLAND-GRANT-
1212 PM CST SAT JAN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...NORTH CENTRAL
WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIND CHILLS OF 20 TO 35 BELOW WILL OCCUR TONIGHT AND A WIND CHILL
ADVISORY IS IN EFFECT FOR THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND CHILL ADVISORIES WILL CONTINUE INTO SUNDAY...BUT WILL LIKELY
NEED TO BE EXTENDED INTO SUNDAY NIGHT AND MONDAY AS BITTERLY COLD
TEMPERATURES CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008-009-018-019-MNZ079-086-087-094-095-171200-
MITCHELL-HOWARD-FLOYD-CHICKASAW-WABASHA-DODGE-OLMSTED-MOWER-
FILLMORE-
1212 PM CST SAT JAN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUSLY COLD WIND CHILLS OF 30 TO 40 BELOW ZERO WILL OCCUR
TONIGHT AND A WIND CHILL WARNING IS IN EFFECT FOR THE LATE EVENING
AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WIND CHILL WARNING WILL CONTINUE INTO SUNDAY...BUT WILL
LIKELY NEED TO BE EXTENDED OR REPLACED BY AN ADVISORY FOR SUNDAY
NIGHT AND MONDAY AS BITTERLY COLD TEMPERATURES CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Olmsted

When
January 17, 2:45 AM CST to 11:30 AM CST
Where
Olmsted forecast zone
Reported by
ASOS
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Wind chills of 35 to 40 below zero were common across Olmsted County on the morning of January 17th. The lowest recorded wind chill by the automated weather observing equipment at the Rochester airport was 41 below.

Extreme Cold/Wind Chill, Fillmore

When
January 17, 3:15 AM CST to 10:30 AM CST
Where
Fillmore forecast zone
Reported by
AWOS
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Wind chills of 35 to 40 below were common across Fillmore County on the morning of January 17th. The lowest recorded wind chill by the automated weather observing equipment at the Preston airport was 41 below.

Extreme Cold/Wind Chill, Wabasha

When
January 17, 3:30 AM CST to 11:00 AM CST
Where
Wabasha forecast zone
Reported by
Unknown
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Wind chills of 35 to 40 below zero were common across the western sections of Wabasha County on the morning of January 17th.

Extreme Cold/Wind Chill, Dodge

When
January 17, 4:30 AM CST to 9:00 AM CST
Where
Dodge forecast zone
Reported by
AWOS
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Wind chills of 35 to 40 below were common across Dodge County on the morning of January 17th. The lowest recorded wind chill by the automated weather observing equipment at the Dodge Center airport was 40 below.

Extreme Cold/Wind Chill, Mower

When
January 17, 7:30 AM CST to 9:00 AM CST
Where
Mower forecast zone
Reported by
AWOS
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Wind chills of 35 to 40 below were common across Mower County on the morning of January 17th. The lowest recorded wind chill by the automated weather observing equipment at the Austin airport was 39 below.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609449, 609452, 609455, 609444, 609447.